Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 437, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 11, 1996, 12:25 AM CDT for Finney County, Scott County, Kansas. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 11, 1996, 12:25 AM CDT (05:25 UTC)
- Expired
- Aug 11, 1996, 1:25 AM CDT
- In force
- 60 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Finney County, KS, Scott County, KS
The radar
The Dodge City radar (KDDC), 93 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 12:48 AM CDT | Hail 0.75 | Garden City, KS | |
| Aug 11, 12:52 AM CDT | Hail 0.75 | Friend, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 110525 SVRDDC KSC055-171-110625- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1225 AM CDT SUN AUG 11 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:15 PM CDT, 9 hours 10 minutes earlier.
Area forecast discussion, Aug 10, 3:15 PM CDT, 9 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 315 PM CDT SAT AUG 10 1996 PCPN HAS MOVE EAST OUT OF CWA ATTM. SFC ANALYSIS DEPICTS STATIONARY FNT ALONG CO/KS BORDER. SAT SHOWS FEW CLOUDS OVER COLORADO AND WYOMING. 12Z 5H HAS COLD POOL OVER SOUTHERN WYOMING MOVING SOUTHEAST...BEHIND DEEPENING TROF EAST OF MOUNTAINS. LOOKS LIKE THE MAIN PROBLEM WILL BE PCPN CHANCES AND TEMPS. NGM/ETA IN FAIRLY GOOD AGREEMENT THIS RUN. BOTH PREDICT MID LEVEL DRYING THE NEXT 48 HOURS. NGM KEEPS MUCH MORE LOW LEVEL MOISTURE OVER CWA THOUGH 06Z SUNDAY HOWEVER. NEITHER INDICATE S/WS THROUGH CWA THROUGH MONDAY AS RIDGE DEVELOPES TO THE EAST. BOTH MODELS KEEP HIGH 850 THETA-E AIR OVER CWA TONIGHT. LOOKS LIKE SFC HEATING AND CAA ALOFT MAY BE ENUF TO START UP CONVECTION LATE THIS AFTEROON BUT SHOULD END SHORTLY AFTER SUNSET. EXPECT TO 20 PERCENT POPS OVER SW AND 30 PERCENT CENTRAL AND EAST. MODELS AGREE THAT LOW LEVEL MOISTURE WILL DECREASE SHARPLY OVERNIGHT...BUT ALL THE RAIN FROM THIS MORNING WILL PROBABLY MEAN A MOIST BOUNDRY LAYER INTO SUNDAY UNTIL WINDS SHIFT TO N-NW...DRYING LOW LEVELS. STILL WILL SEE CU OVER AREA SUNDAY (SCT-BKN?) AS FOR TEMPS...NGM AND FAN DISAGREE ON SUNDAY'S HIGHS FOR DDC (TYPO IN FAN?). FEEL NGM IS A BIT TOO WARM FOR DDC AND GCK(FAN NOT BAD) AND WILL CUT A BIT OFF. SEEMS A BIT MORE ON TRACK FOR P28 AND EHA. WILL MAKE A FEW ADJUSTMENST. WILL TAKE OUT MENTION OF PRECIP FOR SUNDAY WITH LITTLE DYNAMICS AND BUILDING RIDGE. DDC 063/087 065/090 066 152-- GCK 062/089 064/092 066 152-- EHA 060/090 063/093 065 152-- LBL 061/088 064/091 065 152-- HYS 060/086 063/089 064 152-- P28 064/086 067/095 068 152-- REITER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 11:21 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.